Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Denver/Boulder, CO

July 10, 20014 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2001, 6:04 PM MDT for 4 counties in Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 6:04 PM MDT (00:04 UTC)
Expired
Jul 10, 2001, 6:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 54 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:47 PM MDTHail 0.88Wheat Ridge, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 110006
SVRDEN

COC001-005-031-059-110045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  EXTREME WEST CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF WESTERN DENVER
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN DENVER...WHICH HAD 
JUST DEVELOPED AND MOVING NORTH AND NORTHWEST AT 8 MPH. 

LARGE HAIL UP TO ONE INCH IN DIAMETER AND VERY HEAVY RAIN CAN BE 
EXPECTED WITH THIS STORM WITH LOCAL FLOODING CONDITIONS. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SOUTHERN
ARVADA...WESTERN DENVER...ENGLEWOOD...GOLDEN...LAKEWOOD...NORTHERN
LITTLETON...EXTREME SOUTH CENTRAL WESTMINSTER...WHEAT RIDGE...
IDLEDALE...INDIAN HILLS...MORRISON...RED ROCKS PARK...SHERIDAN AND
TINY TOWN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3958 10528 3959 10512 3960 10497 3985 10498
          3979 10529

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:05 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 10, 3:05 PM MDT, 2 hours 59 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT TUE JUL 10 2001

MIDDLE AND UPPER LEVELS OF ATMOSPHERE REMAIN STATUS QUO WITH RESPECT
TO RIDGE PLACEMENT AND ABUNDANT TROPICAL MOISTURE OVER THE ROCKY
MOUNTAIN WEST.  U/A SOUNDINGS IN COLO VICINITY ARE SLIGHTLY WETTER
THAN 12Z YESTERDAY WITH MORE LOW LEVEL MOISTURE AND SLIGHT DRYING
ALOFT.  THIS DRYING COMES BEHIND LAST NIGHTS MCS WHICH IS WELL INTO
NEB TODAY BUT WE STAND AHEAD OF THE NEXT WEAK VORT MAX CURRENTLY OVR
WESTERN NEW MEX.  THIS WEAK VORT CENTER SHD BE IN GOOD TIMING FOR
THIS LATE AFTERNOON SFC HEATING.  CURRENT SFC OBS ACROSS EASTERN
PLAINS CONT TO SHOW MOISTURE RICH EASTERLIES WITH MM5 AND FCST
SOUNDINGS EXPECTING THIS TO CONTINUE INTO THE LATE EVE HOURS.  MM5
DEVELOPS FIRST LINE OF STORMS OVR FOOTHILLS BETWEEN 02Z-04Z WED THEN
PLACES SOME SCT NOCTURNAL STORMS OVR THE PLAINS AFT 06Z.  MESO-ETA
03Z-06Z SOUNDINGS GO NEAR MOIST ADIABATIC WITH STRONG NORTHEASTERLYS
UP TO 750MB AND THEN DRYS OUT WITH WEAK SFC WESTERLIES BY 12Z.  THIS
WOULD ALL POINT TO A GOOD CHANCE OF CONVECTION TONIGHT WITH HEAVY
RAIN AND PERHAPS SEVERE HAIL AS SLIGHTLY DRYER LVLS ARE PRESENT
ABOVE 500MB.  THE TRICK...AS ALWAYS WILL BE TO DETECT SFC BOUNDARIES
THAT INITIATE FIRST BATCH OF CONVECTION.  APPARENTLY LAST NIGHTS SFC
BOUNDARY EAST OF DENVER ROBBED THE URBAN CORRIDOR AND FOOTHILLS OF
MOIST EAST WINDS AS THE UPPER FLOW SLOWLY TOOK THEM OUT EAST AFTER
THE BEST HEATING.  PERHAPS THE MM5 IS ON TO SOMETHING TDY WITH
INITIATION OVER THE FOOTHILLS THIS AFT.  LETS WATCH.  WITH ABUNDANT
MOISTURE...FLASH FLOOD WATCH NEEDS TO BE POSTED AGAIN FOR TONIGHT.
WILL NOT MENTION THE POSSIBILITY OF LOW CLOUDS AND FOG ATTM DUE TO
LOCATION OF RAINFALL AND CLOUD COVER UNBEKNOWNST TO ME.

FOR WEDNESDAY...MESO-ETA PAINTS A NEAR IDENTICAL PICTURE...HOWEVER
SLIGHTLY DRYER.  THERES ANOTHER SFC LOW OVER THE SE COLO PLAINS WITH
MORE EAST TO NORTHEAST FLOW IN BOU CWA.  BY LATE WEDNESDAY AVN
FLATTENS UPPER RIDGE WITH WEAK VORTICITY AND SLIGHT COOLING ALOFT.
THIS WOULD BE THE SHORT WAVE DEJOUR AND WILL KEEP SCT POPS OVR MOST
OF DUSTRICT AS SFC MOISTURE HANGS AROUND ANOTHER FEW DAYS AT LEAST.
BY THURSDAY...RIDGE AMPLIFIES AGAIN OVR STATE WITH CENTER OF RIDGE
HOLDING OVER OK PANHANDLE.  ETA SENDS ANOTHER BAND OF VORTICITY INTO
WESTERN COLO.  THIS IS PROBABLY FROM MORE CONVECTION IT DETECTS
COMING OUT OF NORTHERN MEX/NEW MEX AREA THE NIGHT BEFORE.  SEE NO
REASON TO HAVE ANYTHING LESS THAN SCT POPS IN FAVORED AREAS WITH
LESSER AMOUNTS NEAR THE EASTERN BORDER.

EXTENDED PD...FRIDAY THROUGH TUESDAY...A MOIST ATMOSPHERE AND WEAK
SFC EASTERLIES HANG AROUND THROUGH SUNDAY.  MRF DEPICTS THE LARGE
RIDGE WEAKENING FRIDAY THROUGH SUNDAY BUT DRYER SOUTHWESTERLY FLOW
ALOFT ARE EXPECTED TO TEMPORARILY SHUT OFF MEXICAN MONSOON MONDAY
AND TUESDAY AS RIDGE BECOMES LESS DEFINED AND LESS CIRCULAR.  THE
LOWERING OF HEIGHTS OVR THE AREA ARE ALSO SEEN IN THE MRF TEMP
GUIDANCE WITH FRIDAY BEING THE COOLEST DAY OF THE EXTENDED.  THE
RIDGE BEGINS TO REGROUP WITH HIGHER HEIGHTS...WARMER TEMPS_ AND DRYER
FOR MONDAY AND TUESDAY.  TEMPERATURES HOWEVER...ARE EXPECTED TO BE
NEAR SEASONAL NORMALS THROUGH THE PERIOD.  FREDIN

.DEN...FLASH FLOOD WATCH UNTIL MIDNIGHT...35>36..38>45..48>49.

In the hours before

Special weather statement, Jul 10, 1:50 PM MDT, 4 hours 14 minutes before
COZ030>051-102000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
150 PM MDT TUE JUL 10 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...A WEAK DISTURBANCE EMBEDDED IN A WEAK SOUTHWESTERLY FLOW
ALOFT IS EXPECTED TO MOVE INTO NORTHEASTERN COLORADO THIS EVENING.
THIS COUPLED WITH A MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING.

THE STORMS AGAIN WILL BE VERY SLOW MOVING WITH THE POTENTIAL TO
PRODUCE VERY HEAVY RAINFALL...3 INCHES OR MORE IN AN HOUR...AND
POSSIBLE FLASH FLOODING.  AS A RESULT...A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR THE FRONT RANGE FOOTHILLS...URBAN CORRIDOR AND MUCH OF
THE NORTHEAST PLAINS UNTIL MIDNIGHT TONIGHT.

AT 1:30 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE
FOOTHILLS OF BOULDER AND JEFFERSON COUNTIES.  THE STORMS ARE
EXPECTED TO INCREASE IN BOTH COVERAGE AND INTENSITY ACROSS THE FRONT
RANGE FOOTHILLS...EVENTUALLY MOVING INTO THE URBAN CORRIDOR AFTER 4
PM...AND INTO THE NORTHEASTERN PLAINS AFTER 6 PM.

ANOTHER CONVERGENCE LINE...ASSOCIATED WITH THE DENVER CYCLONE...IS
EXPECTED TO DEVELOP EAST OF THE METROPOLITAN AREA LATE THIS
AFTERNOON.  ENOUGH SHEAR MAY BE PRESENT ONCE THIS LINE DEVELOPS...
FOR A FEW SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL...DAMAGING
WINDS AND TORNADOS.

SPOTTER ACTIVATION MAY NECESSARY LATE THIS AFTERNOON OR EVENING.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Jefferson44 min
Jul 10, 7:16 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Jul 10, 7:16 PM MDTSevere Thunderstorm WarningBOUAdams, Denver34 min
Jul 10, 8:11 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Jul 10, 8:38 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jul 11, 3:26 PM MDTSevere Thunderstorm WarningBOUElbert49 min
Jul 11, 5:06 PM MDTSevere Thunderstorm WarningBOUAdams, Jefferson, Weld44 min
Jul 11, 5:06 PM MDTSevere Thunderstorm WarningBOUBoulder44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.